I've been taking Synthroid for about 15 years and I asked as I normally do, will the Ferrous Sulfate interact with it and was told no when it was prescribed. There have been a few previous times when the doctor has said no and the pharmacy has let me know that there was an interaction. Nothing was said when I got the script and I was given a higher dosage of Synthroid at the same time the Ferrous Sulfate was prescribed.
Normally I search out drug interactions myself just to be safe since once in the past decade the doctors and the pharmacy missed one drug interaction but with this supposed wonderful new computer system that our pharmacy touts, I'd lulled myself into a false sense of security. Today I was searching Ferrous Sulfate to see if perhaps the reason I wasn't feeling better was because of the high dosage I'm on. It was then I discovered that the FDA website had a warning about a possible drug interaction. I did some further searching and discovered:
14 patients with hypothyroidism who were taking a stable long-term regimen of levothyroxine demonstrated an increase in mean serum thyrotropin (thyroid-stimulating hormone, or TSH) level from 1.6 to 5.4 mU/L following the addition of ferrous sulfate (300 mg administered simultaneously with levothyroxine 30 to 60 minutes before breakfast) for 3 months. A total of 11 patients had increases in serum TSH at week 12 compared to baseline, including two that had levels above the upper limit of normal for the assay, indicating the presence of hypothyroidism. Nine of the eleven also had an increase in signs and symptoms of hypothyroidism based on subjective evaluation using a clinical score.
What does that mean? The combination of the Ferrous Sulfate and the Synthroid appears to be creating a scenario where it's increased my hypothyroidism.
Moral of the story? You can't trust the medical profession or apparently the drug interaction computer system. What makes this situation more frustrating is I had talked with my physician's staff yesterday and told them I was feeling worse not better and with the rising hemoglobin levels I should have been feeling at least a bit better. Their suggestion was to "pop another iron pill" which I did not do since I was already on three times the normal dosage. It's too early to tell if I've discovered what is going on and I know this will not impact most of my readers but could help those searching for information at a later time.
I'll update this thread either way.